Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 37, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 3, 1998, 5:45 PM EDT for Pender County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1998, 5:45 PM EDT (21:45 UTC)
- Expired
- Sep 3, 1998, 7:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 032146 FFWILM NCC141-032345- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 545 PM EDT THU SEP 3 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... SOUTHERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 745 PM EDT * AT 541 PM EDT HEAVY RAIN WAS FALLING OVER SOUTHERN PENDER COUNTY. RAINFALL AMOUNTS ARE APPROACHING THREE INCHES BETWEEN ROCKY POINT AND HAMPSTEAD AND AN ADDITIONAL HALF TO ONE INCH IS POSSIBLE BEFORE 630 PM. THIS WILL LIKELY PRODUCE SOME FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. A BREAK IN THE RAIN WILL OCCUR AFTER 630 PM BUT MORE RAIN WILL MOVE INTO THE AREA AFTER 7 PM. ANOTHER HALF TO ONE INCH OF RAIN IS POSSIBLE AFTER 7 PM. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:50 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 3, 2:50 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT THU SEP 3 1998
RAH: CAN LIVE WITH FF WATCH MY CWA TNGT AND FRI MORNING. WINDS
SHOULD STAY JUST BELOW WIND AVSRY CRITERIA. CATEGORICAL RAIN AND
TSTMS TNGT...ENDING EARLY FRI. CLEARING AND DRIER FRI NIGHT-SAT.
CWF: PER COORD...GALE WARNING COASTAL WATERS AND SMALL CRAFT SHOULD
REMAIN IN PORT WORDING FOR SOUNDS. WINDS AND SEAS DECREASING
SIGNIFICANTLY FRI AFTN-FRI NIGHT WITH SHIFT TO NW.
DISCSN: EARL REMNANTS TRACKING N-NE AND NGM HAS DECENT HANDLE ON
SYSTEM THROUGH AT LEAST 18 HOURS...THEN TOO SLOW. THINK HEAVIER
WIDESPRED RAINS WILL BE W OF CWA BUT TRAINING OF CONVECTIVE BANDS
COULD PRODUCE FEW AREAS OF 2-4 INCHES. TORNADO THREAT WILL ADVANCE N
THIS EVE AND EXPECT NEW WATCH FOR ALL OF CWA LATER. UPR TROF
SWINGING THRU AND CIRCLN FROM EARL REMNANTS WILL EFFECTIVELY BRING
COLD FRONT THROUGH AREA LATE FRI-FRI NIGHT WITH WINDS TO NW AND
DRIER AIR MASS MOVING IN...RESULTING IN WARM AND DRY HOLIDAY
WEEKEND.
.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
SOUNDS...SMALL CRAFT SHOULD REMAIN IN PORT
JBMIn the hours before
Special weather statement, Sep 3, 3:20 PM EDT, 2 hours 25 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 320 PM EDT THU SEP 3 1998 THE REMNANTS OF HURRICANE EARL WILL MOVE OVER NORTH CAROLINA THROUGH FRIDAY AFTERNOON. RAIN WILL BE HEAVY AT TIMES REDUCING VISIBILITIES TO LESS THAN A MILE. SOME OF THE THUNDERSTORMS COULD PRODUCE STRONG WINDS...SMALL HAIL...AND POSSIBLE TORNADOES. WINDS WILL BE INCREASING TO 25 TO 35 MPH THIS AFTERNOON AND EVENING WITH STRONGER GUSTS...UP TO 40 MPH...ESPECIALLY IN THE THUNDERSTORMS. TRAVELLERS SHOULD BE AWARE OF REDUCED VISIBILITIES IN THE RAIN AND FOG...PONDING OF WATER ON THE ROADWAYS...AND STRONG WINDS NEAR THE THUNDERSTORMS. CONTI>NUE TO MONITOR THE SITUATION AND STAY TUNED FOR FURTHER UPDATES ON THIS STORM. CGG-G/WS
Local storm report, Sep 3, 5:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM LONG BEACH NC 70 MPH TSTM GUST
09/03/98 BRUNSWICK
0415 PM CONWAY SC FLOODING
09/03/98 HORRY NINE INCHES OF STANDING
WATER ON HIGHWAY 501 NEAR
THE WAL MART.
0420 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF FEET OF
STANDING WATER ON ASTOR
COURT IN WOODBERRY FOREST.
0425 PM WRIGHTSVILLE BEACH NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF INCHES OF
STANDING WATER ON MARINA
STREET. THE WATER WAS UP
TO THE DOORS OF PICKUPS.
0430 PM LONG BEACH NC FLOODING
09/03/98 BRUNSWICK TWO ROADS WERE COVERED BY
STANDING WATER AND WERE
IMPASSABLE.
R
0440 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER ONE FOOT OF STANDING WATER
ON STREETS IN LANDFALL.Local storm report, Sep 3, 5:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT THU SEP 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM LONG BEACH NC 70 MPH TSTM GUST
09/03/98 BRUNSWICK
0415 PM CONWAY SC FLOODING
09/03/98 HORRY NINE INCHES OF STANDING
WATER ON HIGHWAY 501 NEAR
THE WAL MART.
0420 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF FEET OF
STANDING WATER ON ASTOR
COURT IN WOODBERRY FOREST.
0425 PM WRIGHTSVILLE BEACH NC FLOODING
09/03/98 NEW HANOVER TWO AND A HALF INCHES OF
STANDING WATER ON MARINA
STREET. THE WATER WAS UP
TO THE DOORS OF PICKUPS.
0430 PM LONG BEACH NC FLOODING
09/03/98 BRUNSWICK TWO ROADS WERE COVERED BY
STANDING WATER AND WERE
IMPASSABLE.
R
0440 PM WILMINGTON NC FLOODING
09/03/98 NEW HANOVER ONE FOOT OF STANDING WATER
ON STREETS IN LANDFALL.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:30 PM EDT | Tornado Warning | ILM | Brunswick | 30 min |
| Sep 3, 4:05 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
| Sep 3, 7:11 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 34 min |
| Sep 3, 7:46 PM EDT | Tornado Warning | ILM | Brunswick, Columbus | 49 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.